Vancomycin

Vancomycin Reactions 1680, p330 - 2 Dec 2017 DRESS syndrome: case report A 52-year-old man developed DRESS syndrome following treatment with vancomycin. The man, who had a history of methicillin-resistant Staphylococcus aureus infection of the right hip, was started on IV vancomycin [dosage not stated]. Three weeks after the completion of vancomycin therapy, he presented to the emergency department with three days history of altered mental status aggravation. He also had fever and tachycardia. Laboratory investigations showed leucocytosis with bandaemia, eosinophilia and elevated liver functions. Urinalysis suggested urinary tract infection. He was initially diagnosed with severe sepsis. Based on the blood culture results, the man was started on piperacillin/tazobactam and intermittent infusion of vancomycin. On the day of admission, he developed a pruritic maculopapular rash on the trunk and proximal extremities, which was considered to be piperacillin/tazobactam allergy. Hence, piperacillin/tazobactam was discontinued. Urine culture showed presence of pansensitive Pseudomonas aeruginosa. Therefore, vancomycin was replaced with levofloxacin. Pruritus started to improve with topical triamcinolone cream. Over the following 3 weeks, her rash aggravated with diffused facial swelling, which mainly involved the lower lip. Shotty anterior sub-mandibular and cervical lymphadenopathy was also present. On admission, serum creatinine level increased by three fold. Eosinophil count continued to increase. Urine culture showed persistent leucocytosis. A treatment with very high dose of IV methylprednisolone was initiated. Within 24 hours of the start of methylprednisolone, mental status, rash, facial swelling and WBC count improved. Later, methylprednisolone dose was tapered. However, on the following day, a dramatic increase in the creatinine, eosinophils and worsening of his mental status was noted. On day 7 of the hospitalisation, a diagnosis of DRESS syndrome was made. Eventually, the dose of methylprednisolone was reduced. He was consulted by dermatology with a diagnosis of DRESS syndrome associated with the use of vancomycin that was started 5 weeks previously. The serology showed elevated antibodies to human herpes virus (HHV)-6 and Epstein-Barr virus (EBV), which confirmed reactivation. Punch biopsy was performed from the left anterior thigh indicated DRESS syndrome. The rash on the trunk improved constantly with superficial exfoliation. Within a week of the start of treatment, his facial oedema completely resolved. The liver function improved and creatinine level also decreased to 1.9 mg/dL. Therefore, he was discharged with 4-week prednisone taper. He also received topical triamcinolone as required. At one month follow-up after his hospital discharge, facial swelling, rash and renal function improved. Author comment: "Dermatology was subsequently consulted with a working diagnosis of DRESS syndrome triggered by his treatment with vancomycin started 5 weeks prior." Maxfield L, et al. Vancomycin-associated drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: Masquerading under the guise of sepsis. BMJ Case Reports 2017: bcr-2017-221898, Jan 2017. Available from: URL: http:// doi.org/10.1136/bcr-2017-221898 - USA 803284811 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Vancomycin

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/vancomycin-5NewFtpWxg
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39261-1
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p330 - 2 Dec 2017 DRESS syndrome: case report A 52-year-old man developed DRESS syndrome following treatment with vancomycin. The man, who had a history of methicillin-resistant Staphylococcus aureus infection of the right hip, was started on IV vancomycin [dosage not stated]. Three weeks after the completion of vancomycin therapy, he presented to the emergency department with three days history of altered mental status aggravation. He also had fever and tachycardia. Laboratory investigations showed leucocytosis with bandaemia, eosinophilia and elevated liver functions. Urinalysis suggested urinary tract infection. He was initially diagnosed with severe sepsis. Based on the blood culture results, the man was started on piperacillin/tazobactam and intermittent infusion of vancomycin. On the day of admission, he developed a pruritic maculopapular rash on the trunk and proximal extremities, which was considered to be piperacillin/tazobactam allergy. Hence, piperacillin/tazobactam was discontinued. Urine culture showed presence of pansensitive Pseudomonas aeruginosa. Therefore, vancomycin was replaced with levofloxacin. Pruritus started to improve with topical triamcinolone cream. Over the following 3 weeks, her rash aggravated with diffused facial swelling, which mainly involved the lower lip. Shotty anterior sub-mandibular and cervical lymphadenopathy was also present. On admission, serum creatinine level increased by three fold. Eosinophil count continued to increase. Urine culture showed persistent leucocytosis. A treatment with very high dose of IV methylprednisolone was initiated. Within 24 hours of the start of methylprednisolone, mental status, rash, facial swelling and WBC count improved. Later, methylprednisolone dose was tapered. However, on the following day, a dramatic increase in the creatinine, eosinophils and worsening of his mental status was noted. On day 7 of the hospitalisation, a diagnosis of DRESS syndrome was made. Eventually, the dose of methylprednisolone was reduced. He was consulted by dermatology with a diagnosis of DRESS syndrome associated with the use of vancomycin that was started 5 weeks previously. The serology showed elevated antibodies to human herpes virus (HHV)-6 and Epstein-Barr virus (EBV), which confirmed reactivation. Punch biopsy was performed from the left anterior thigh indicated DRESS syndrome. The rash on the trunk improved constantly with superficial exfoliation. Within a week of the start of treatment, his facial oedema completely resolved. The liver function improved and creatinine level also decreased to 1.9 mg/dL. Therefore, he was discharged with 4-week prednisone taper. He also received topical triamcinolone as required. At one month follow-up after his hospital discharge, facial swelling, rash and renal function improved. Author comment: "Dermatology was subsequently consulted with a working diagnosis of DRESS syndrome triggered by his treatment with vancomycin started 5 weeks prior." Maxfield L, et al. Vancomycin-associated drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: Masquerading under the guise of sepsis. BMJ Case Reports 2017: bcr-2017-221898, Jan 2017. Available from: URL: http:// doi.org/10.1136/bcr-2017-221898 - USA 803284811 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

There are no references for this article.

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Unlimited reading

Read as many articles as you need. Full articles with original layout, charts and figures. Read online, from anywhere.

Stay up to date

Keep up with your field with Personalized Recommendations and Follow Journals to get automatic updates.

Organize your research

It’s easy to organize your research with our built-in tools.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

Monthly Plan

  • Read unlimited articles
  • Personalized recommendations
  • No expiration
  • Print 20 pages per month
  • 20% off on PDF purchases
  • Organize your research
  • Get updates on your journals and topic searches

$49/month

Start Free Trial

14-day Free Trial

Best Deal — 39% off

Annual Plan

  • All the features of the Professional Plan, but for 39% off!
  • Billed annually
  • No expiration
  • For the normal price of 10 articles elsewhere, you get one full year of unlimited access to articles.

$588

$360/year

billed annually
Start Free Trial

14-day Free Trial